1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Qualitative review of serotonin syndrome, ecstasy (MDMA) and the use of other serotonergic substance

Qualitative review of serotonin syndrome, ecstasy (MDMA) and the use of other serotonergic substance

  1. Jatelka
    Australian and New Zealand Journal of Psychiatry 2007 Aug;41(8):649-55

    Silins E, Copeland J, Dillon P.

    Growth of the antidepressant market and widespread use of the illicit drug ecstasy (methylenedioxymethamphetamine; MDMA) creates a need to delineate the potential harms associated with the concomitant use of ecstasy and serotonergic pharmaceutical drugs. One such harm is serotonin syndrome. The study aimed to synthesize the risk of serotonin syndrome associated with the concomitant use of ecstasy and other serotonergic substances in a clinically relevant hierarchy for psychiatrists and other medical practitioners. An extensive online database search was carried out of the literature on serotonin syndrome, in relation to illicit drugs and simultaneous use of other substances. Numerous licit and illicit substances implicated in serotonin syndrome, when used with ecstasy, have potential for increased toxicity and are presented in a resulting hierarchy of risk. Substances that inhibit serotonin re-uptake are less likely to lead to life-threatening elevations in serotonin when used with ecstasy. High doses or repeated use of stimulants such as methamphetamine and cocaine with ecstasy increase the risk of serotonin syndrome; as does the use of pharmaceutical amphetamine and ecstasy. Serotonin precursors also influence the course of serotonin syndrome when used with ecstasy. Substances that inhibit monoamine oxidase are most likely to lead to serious increases in serotonin when used with ecstasy. Findings highlight the importance of screening for the use of ecstasy and other serotonergic substances when prescribing antidepressant drugs.